EMERYVILLE (CBS SF) – Police officers only recently trained in administering Naloxone, an opioid reversal medication, had to use it twice in two days on suspected overdose cases, the Emeryville Police Department said in a news release.

The first instance came Friday, when officers responding to a shoplifter in custody at a business noticed “the subject became unresponsive, had rapid shallow breathing and had a weak pulse.”

The subject was given the medication and his symptoms improved and he was taken to the hospital.

The second instance came during a Saturday welfare check on a person at 63rd and Market streets who was “displaying bizarre and erratic behavior.” The person fell to the ground, began trembling, stopped breathing and had a weak pulse after officers arrived; police believed the subject was suffering from an opioid overdose and administered Naloxone.”

The subject quickly showed improvement and was hospitalized.

“In response to the epidemic of drug overdoses from both prescription and illicit opioids, the Emeryville Police Department recently trained its officers on the recognition of an opioid overdose and supplied its officers with Naloxone,” the department said in the release.

“We want the community to know that calling 911 for assistance with a drug ingestion issue will not result in any criminal charges for being under the influence of an illegal substance.”

© Copyright 2019 CBS Broadcasting Inc. and Bay City News Service. All Rights Reserved. This material may not be published, broadcast, rewritten or redistributed.

Comments